Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Wakefield, VA

May 8, 2003Caroline County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 8, 2003, 2:12 PM EDT for Caroline County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 2:12 PM EDT (18:12 UTC)
Expired
May 8, 2003, 2:40 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Caroline County, VA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS51 KAKQ 081812
SVRAKQ
VAC033-081840-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
212 PM EDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA

* UNTIL 240 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORBIN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  RAPPAHANNOCK ACADEMY AROUND 215 PM
  FORT A.P. HILL AND PORT ROYAL AROUND 225 PM
  CENTRAL POINT AND SPARTA AROUND 240 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.



LAT...LON 3824 7725 3815 7713 3806 7716 3800 7711
          3800 7708 3798 7708 3798 7715 3794 7720
          3815 7745 3824 7736
$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:48 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 8, 11:48 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 AM EST THU MAY 8 2003

LATEST RADAR COMPOSITES SHOW BAND OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH NRN VA. GIVEN CURRENT MOTION...AND LOOKING AT LATEST
MODEL RUNS...EXPECT THAT THIS BAND MAY CLIP OUR NE
COUNTIES...ESPECIALLY THE MD ERN SHORE...SO WILL NEED TO INTRODUCE
RAIN CHCS THIS AFTERNOON. WILL ALSO INTRODUCE 20 POP OVER A SLIGHTLY
LARGER AREA...AS CONVECTIVE INDICES...MODEL AND MODIFIED WAL
SOUNDINGS INDICATE 1000 TO 1500 J/KG OVER THE AREA...AND MODELS
INDICATING POTENTIAL FOR SFC CONVERGENCE...MAINLY OVER THE ERN HALF
OF THE CWA. ANY DEVELOPMENT SHOULD BE ISOLATED HOWEVER...WITH
EXCEPTION OF THE MD ERN SHORE.

HAVE LOWERED TEMPS ACROSS THE ERN SHORE...WITH MORE CLOUDS THAN
EARLIER THOUGHT NRN SECTIONS...AND COOLING INFLUENCE OF BAY AND ATLC
KEEPING TEMPS OUT OF THE 80S SOUTH.

MARINE...NO HEADLINES...JUST MINOR ADJUSTMENTS.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

REILLY
Hazardous weather outlook, May 8, 6:12 AM EDT, 8 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-081600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU MAY 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 8, 1:40 PM EDT, 32 minutes before
MDZ023-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT THU MAY 8 2003

...STRONG THUNDERSTORM OVER THE CHESAPEAKE BAY MOVING TOWARD
SOMERSET COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF CRISFIELD...MOVING
SOUTHEAST AT 45 MPH.

THE THUNDERSTORM WILL REACH...
   LAWSONIA AND BYRDTOWN AROUND 155 PM

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A
WARNING MAY BE REQUIRED SHOULD THE STORM STRENGTHEN. STAY TUNED FOR
UPDATES.

REILLY
&&
LAT...LON 3818 7605 3804 7620 3775 7581 3791 7563

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:16 PM EDTSpecial Marine WarningAKQ59 min
May 8, 3:01 PM EDTTornado WarningAKQEssex, King and Queen, Middlesex29 min
May 8, 3:18 PM EDTTornado WarningAKQGloucester32 min
May 8, 3:30 PM EDTSpecial Marine WarningAKQ45 min
May 8, 3:30 PM EDTSpecial Marine WarningAKQ45 min
May 8, 3:40 PM EDTSevere Thunderstorm WarningAKQMathews30 min
May 8, 3:51 PM EDTSpecial Marine WarningAKQ54 min
May 8, 3:51 PM EDTSpecial Marine WarningAKQ54 min
May 8, 3:51 PM EDTSpecial Marine WarningAKQ54 min
May 8, 3:51 PM EDTTornado WarningAKQGloucester14 min
May 8, 4:10 PM EDTSevere Thunderstorm WarningAKQHenrico, City of Richmond30 min
May 8, 4:39 PM EDTTornado WarningAKQHenrico16 min
May 8, 4:44 PM EDTSpecial Marine WarningAKQ46 min
May 8, 4:44 PM EDTSpecial Marine WarningAKQ46 min
May 8, 4:44 PM EDTSpecial Marine WarningAKQ46 min
May 8, 4:44 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach26 min
May 8, 5:06 PM EDTSpecial Marine WarningAKQ39 min
May 8, 5:06 PM EDTSpecial Marine WarningAKQ39 min
May 8, 5:06 PM EDTSpecial Marine WarningAKQ39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.